ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

February 10, 1999

  • Over-reliance on pharmacy computer systems may place patients at great risk
  • Need a new computer system? Check out ISMP's top ten signs
  • Checking functions require staff's undivided attention
  • Safety Briefs
    • Goldline Laboratories agrees to change lableling of unit dose hydralazine and hydroxyzine to help avert errors.

      Above is a picture of the original labeling that may cause the confusion.
    • On page 673B of Facts and Comparisons loose leaf edition, DOXIL (liposomal doxorubicin) is listed with conventional doxorubicin in a product table. It might be easy for an inexperienced health professional to wrongly assume that Doxil is generically equivalent to a conventional doxorubicin
    • Recently a cancer patient was admitted to a hospital, his physician wrote: "May take own supply of EPO." The order was interperted to mean epoetin alpha However, the patient was not anemic. A pharmacist thought something was wrong and interviewed the patient, who confirmed that he was taking EPO - evening primrose oil - to lower his cholesterol.
    • A nurse recently asked if we recommend initialing medication administration records (MARs) before or after giving a drug. Documentation should take place IMMEDIATELY AFTER drug administration. Delayed charting could lead to overdoses when an unsuspecting colleague providing coverage for the primary nurse administers an undocumented dose previously given to the patient.
    • On January 28th, Parke-Davis sent a "Dear Doctor" letter to announce that they will revise CEREBYX vial and carton labels in response to serious and fatal overdoses that occurred when total vial contents were misinterpreted.
    • Since CELEBREX (celcoxib) joined the market last month, we have received reports of mix-ups with CEREBYX (fosphenytoin).

February 24, 1999

  • "Magic words" or "red flags?"
  • Visual cues should provide clues (use unexpected medication color to detect errors)
  • Safety Briefs
    • "TPN" is now being used as a chemotherapy acronym.
    • CEREBYX, CELEBREX, CELEXA and now there's CEREBRA. Be alert to these four trademarks which share common elements.
    • Be sure to stress the importance of both drug concentration and volume during initial training and ongoing education so that technicians who prepare solutions can play an important role in detecting prescribing and/or order entry errors.
    • Yes, it can (and did) happen again! Another mixup between mg and mL of aminophylline
    • The CEREBYX monograph found in Intravenous Medications, by Gahart and Nazareno (St. Louis. Mosby 1999) needs to be corrected immediately wherever the book may be in use within your institution.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP